Virginia, 2021

Damaging Winds in Virginia, June 9, 2021

June 9, 2021 · NWS AKQ · 3 events in 1 county or zone

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 9, 1:42 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 9, 1:42 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
242 PM EDT Wed Jun 9 2021

.SYNOPSIS...
A weak trough of low pressure will bringing numerous showers and
thunderstorms to the area through this evening. A cold front
approaches from the north on Thursday and stalls across the
area Thursday night through Friday. Unsettled weather will
continue through at least Friday night as areas of low pressure
move along the boundary. Generally dry conditions are expected
late Saturday through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Wednesday...

Latest sfc analysis reveals a weak sfc trough across the CWA and
this has led to the development of numerous showers/tstms across
the region. Winds have actually shifted to the N for the time
being across much of metro RIC and pts N in central VA, while
remaining S to SW across southern VA and NE NC. With decent low
level convergence in place along with PWATs of 1.80-2.10" per
SPC mesoanalysis (12z sounding from Wallops Island was 1.79"/MHX
was 2.01"), expect heavy downpours and some localized flood
potential from these storms. Mid level lapse rates remain
fairly weak (H7-H5 on the order of 5 to 5.5C/Km), but low level
lapse rates are much steeper and in tandem with ML CAPE values
up 2000 J/Kg can expect some localized wet microbursts. SPC has
the area in a Marginal risk for severe as a result.

Showers/tstms will be fairly widespread through early this
evening (lingering through 03-06Z across far southern/SE VA and
NE NC). Likely PoPs will generally affect most zones during the
aforementioned timeframe. WPC continues to outlook the entire
region in a marginal risk for excessive rainfall. QPF will run
on the order of a half to three quarters of an inch on average,
but obviously locally higher totals are likely. Very warm and
continued humid overnight with lows in the upper 60s NW to low-
mid 70s SE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 355 AM EDT Wednesday...

The wet pattern continues Thu and Fri, as the front begins to
move into the CWA on Thu, then slowly drops across the region on
Fri as low pressure rides along the boundary. WPC has continued
marginal risk for flash flooding Thu (with a slight nudging
into the western counties) and added a Slight Risk on Fri, as
numerous convective triggers are once again expected to
collaborate with moist airmass to produce numerous to sct
coverage of showers and T-Storms, capable of producing locally
heavy rainfall. Current QPF forecast ("Storm Total QPF") is
mostly in the 1.50-2.00" range from today through Fri aftn, but
again we must be wary that locally higher totals are to be
expected. Highs will be mostly in the 80s Thu, then upper 70s N
to low- mid 80s S for Fri. PoPs will be 60-80% both days by
aftn/evening and chance during the morning/overnight periods.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 215 PM EDT Wednesday...

The shortwave trough responsible for the unsettled wx this
week finally pushes to our S by Sat night, taking the best deep-
layered moisture to our south with it. From late this weekend into
the first part of next week, the flow aloft becomes W to NW as an
upper trough deepens over far ern Canada and the NE CONUS. This will
generally favor a climo pattern with diurnally driven (mainly
aftn/evening) showers/tstms. Will have PoPs in the 20-30% range Sun
(highest chances NW) as lee troughing is progged to develop during
the aftn. Will maintain low PoPs for mainly aftn/evening
showers/tstms across a good portion of the area on Monday and
Tuesday as a series of weak disturbances in the W-NW flow aloft
track over the area. A relatively stronger cold front potentially
pushes to our south from Tue-Tue night, with noticeably drier
conditions in the forecast for the middle part of next week (by next
Wednesday). Highs Sun-Tue will be mainly in the 83-88F range with
lows in the 60s (upper 60s-near 70F in coastal SE VA/NE NC). A bit
cooler on Wed/Thu behind the front with forecast highs generally in
the low 80s (and lows Wed night in the mid-upper 50s in most areas).

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...

Showers/tstms have initiated across the area this aftn. While
predominant conditions will be VFR,have included VCTS wording in
all TAFs and 2 hr TEMPO groups for TSRA for all sites except
ECG where the best chance is 00Z or later (went w/ showers
here). Mainly just heavy rain is expected but did include gusts
to 25kt with the tstm mention. Isolated to scattered showers
likely linger into the late night/overnight hours across SE
terminals, but not enough confidence in areal coverage to
outline in the TAF after 06Z/Thu. Some patchy low clouds will be
possible early Thu, then MVFR CIGs improving to VFR are expected
by mid-late morning.

Outlook: Unsettled conditions are likely to continue with
redeveloping showers/tstms Thu aftn as a cold front approaches
from the N. It is expected to remain unsettled w/ periodic
flight restrictions Thu night/fri/Fri night, then with clearing/VFR
conditions later Sat-Mon.

&&

.MARINE...
As of 410 AM EDT Wednesday...

No headlines in the short term today through Fri. Early this
morning, sfc high pressure was centered well off the Mid Atlc/SE
coast. Winds were SW 5-15 kt, with waves 1-2 ft and seas 2-3 ft.

Expect SSW winds 5-15 kt to prevail over the waters today into
Thu morning, before a backdoor front gradually drops across the
area Thu aftn through Fri. Winds will mainly turn to the SE or E
over the VA and MD waters during this period, with southerly or
westerly winds over NC waters. The front should be south of the
entire waters by Fri night, with winds NE or N 5-15 kt, and seas
building to 3-5 ft. NE winds 10-20 kt expected for Sat, then E
or SE winds 5-15 kt for Sun.

Low Rip Risk for area beaches continues today and likely through
Thu.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MAM
LONG TERM...ERI
AVIATION...MAM
MARINE...RHR/TMG
Hazardous weather outlook, Jun 9, 4:22 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
522 AM EDT Wed Jun 9 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-100930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
522 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected to develop and move
across the outlook area late this afternoon into this evening. Any
showers and storms will be capable of producing localized flooding,
especially in low lying...poor drainage...and other flood prone
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential for showers and thunderstorms producing locally heavy
downpours continue through late this week, as a frontal boundary
becomes stalled across the area. Ponding of water and flash flooding
is possible across the outlook area Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

05

In the hours before

Special weather statement, Jun 9, 2:08 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
308 PM EDT Wed Jun 9 2021

VAZ080-514-092000-
Dinwiddie-Eastern Chesterfield (Including Col. Heights)-
308 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHESTERFIELD  AND
THE CITY OF COLONIAL HEIGHTS...

At 308 PM EDT, a strong thunderstorm was located near Sutherland, or
near Virginia State University. the storm is nearly stationary.

Wind gusts in excess of 40 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Colonial Heights, Virginia State University, Ettrick, Matoaca,
Sutherland and Addison.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3728 7762 3729 7760 3730 7742 3724 7740
      3716 7759 3727 7765
TIME...MOT...LOC 1908Z 056DEG 1KT 3725 7754

Poche
Special weather statement, Jun 9, 2:10 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
310 PM EDT Wed Jun 9 2021

VAZ513-514-091945-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
310 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHESTERFIELD COUNTY...

At 310 PM EDT, a strong thunderstorm was located over Chesterfield
Court House, or near Chester. the storm is nearly stationary.

Wind gusts in excess of 40 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Chester, Chesterfield Court House, Bellwood, Chesterfield, Pocahontas
State Park, Beach and Centralia.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3744 7758 3741 7744 3730 7743 3735 7768
TIME...MOT...LOC 1910Z 026DEG 3KT 3738 7753

Poche
Special weather statement, Jun 9, 2:10 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
310 PM EDT Wed Jun 9 2021

VAZ048-062-509-510-092000-
Goochland-Fluvanna-Western Louisa-Eastern Louisa-
310 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOUISA...NORTHWESTERN
GOOCHLAND AND FLUVANNA COUNTIES...

At 310 PM EDT, a strong thunderstorm was located near Kents Store, or
near Palmyra, moving east at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Hadensville, Palmyra, Lake Monticello, Columbia, Fife, Ferncliff,
Kents Store, Troy, Three Square, Irwin, Tabscott, Othma, Wilmington,
Cunningham, Dixie, Nahor, Sandy Hook, Stage Junction, Zion Crossroads
and Union Mills.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3801 7830 3791 7792 3771 7790 3765 7798
      3770 7809 3771 7809 3775 7816 3774 7819
      3786 7844
TIME...MOT...LOC 1910Z 290DEG 7KT 3788 7819

Zimmerman
Special weather statement, Jun 9, 2:15 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
315 PM EDT Wed Jun 9 2021

VAZ089-093-091945-
Isle of Wight-Surry-
315 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ISLE OF WIGHT AND
SOUTHEASTERN SURRY COUNTIES...

At 314 PM EDT, a strong thunderstorm was located near Smithfield,
moving east at 15 mph.

Wind gusts around 40 mph are possible with this storm.

Locations impacted include...
Newport News, Smithfield, Surry, Rescue, Rushmere, Pons, Carrollton,
Chippokes State Park, Bethel Church, Delk Crossroads, Lawson, Bacons
Castle, Comet, Poolesville, Moonlight, Alliance, Mogarts Beach,
Raynor, Beachland and Benns Church.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3696 7639 3691 7683 3715 7683 3717 7661
      3712 7662 3708 7657 3708 7655 3711 7657
      3711 7656 3708 7653 3706 7653 3702 7646
      3698 7643 3697 7642 3697 7641 3699 7639
TIME...MOT...LOC 1914Z 264DEG 15KT 3704 7671

EI
Special weather statement, Jun 9, 2:24 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
324 PM EDT Wed Jun 9 2021

VAZ080-092000-
Dinwiddie-
324 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DINWIDDIE COUNTY...

At 324 PM EDT, a strong thunderstorm was located near Dewitt, or near
Dinwiddie, moving northeast at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Dinwiddie, Dewitt, Petersburg Airport, Center Star, Church Road, Five
Forks, Walkers, Rocky Run, Ford and Butterworth.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3704 7783 3716 7780 3716 7751 3699 7752
TIME...MOT...LOC 1924Z 244DEG 8KT 3710 7766

Poche
Special weather statement, Jun 9, 2:33 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EDT Wed Jun 9 2021

VAZ065-066-079-092015-
Lunenburg-Mecklenburg-Brunswick-
333 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MECKLENBURG AND
SOUTHEASTERN LUNENBURG COUNTIES...

At 333 PM EDT, a strong thunderstorm was located near South Hill,
moving southeast at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
South Hill, Brodnax, La Crosse, Gary, Bacons Fork, Wilburn, Gills
Corner, North View, Meredithville, Forksville and Wightman.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3682 7840 3690 7822 3689 7801 3684 7791
      3663 7807
TIME...MOT...LOC 1933Z 292DEG 10KT 3679 7816

Zimmerman

The radar

The Norfolk radar (KAKQ), 25 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George

When
June 9, 2:34 PM EST
Where
Prince George County, 0.69 mi S of Disputanta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.120, -77.230

Multiple trees were downed along Route 460 in Disputanta.

Thunderstorm Wind, Prince George

When
June 9, 2:35 PM EST
Where
Prince George County, 2.65 mi SE of Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.190, -77.250

Trees were downed along East Quaker Road.

Thunderstorm Wind, Prince George

When
June 9, 2:35 PM EST
Where
Prince George County, 2.2 mi W of Disputanta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.130, -77.270

Trees were downed along Pumphouse Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967470, 967471, 967472.